Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2000 Sep;34(9):1013-6.

Drug interaction between St. John's wort and cyclosporine.

Author information

  • 1Department of Surgery, University of Arkansas for Medical Sciences, Little Rock 72205, USA. baronegary@exchange.uams.edu

Abstract

OBJECTIVE:

To report a probable drug interaction between the herbal dietary supplement St. John's wort and cyclosporine.

CASE REPORT:

A 29-year-old white woman who received a cadaveric kidney and pancreas transplant, with stable organ function and stable cyclosporine concentrations began self-medicating with St. John's wort. After taking St. John's wort supplements for four to eight weeks, her cyclosporine concentrations became subtherapeutic; this was associated with organ rejection. Four weeks after stopping St. John's wort, her cyclosporine concentrations again became therapeutic. Subsequent to this rejection episode, she has developed chronic rejection and now has returned to dialysis.

DISCUSSION:

St. John's wort is suspected to be a significant inducer of CYP3A4 isoenzyme activity and of P-glycoprotein (P-gp) expression, both of which are important in the metabolism and absorption of cyclosporine. Cyclosporine exhibits a relatively small therapeutic window and is sensitive to medications that can modulate the CYP3A4 isoenzyme and P-gp in both the liver and small intestines.

CONCLUSIONS:

Patients taking St. John's wort concomitant with other prescription medications whose absorption and metabolism are mediated by the CYP3A4 isoenzyme and P-gp require close monitoring. Patient medication histories should include inquiries into the use of herbal dietary supplements.

Comment in

PMID:
10981246
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk